Nebraska, 2014

Hail and Damaging Wind in Nebraska, August 31, 2014

August 31, 2014 · NWS LBF · 4 events in 2 counties and zones

Thunderstorms developed along a cold front and became severe producing quarter size hail and wind gusts up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a cold front and became severe producing quarter size hail and wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 1:54 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 31, 1:54 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT SUN AUG 31 2014

.SYNOPSIS...
ISSUED AT 353 PM CDT SUN AUG 31 2014

AT 20Z...WATER VAPOR IMAGERY SHOWED A BROAD TROUGH SPANNING ACROSS
THE WESTERN HALF OF THE CONUS...WITH A FAIRLY STRONG PV ANOMALY
PUSHING THROUGH THE TROUGH ACROSS WYOMING. THERE WAS CONVECTION
ASSOCIATED WITH THE PV ANOMALY ACROSS WYOMING AND INTO NORTHERN
COLORADO...WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA. THE COLD FRONT
HAD PUSHED WELL SOUTH AND EAST OF THE LOCAL AREA...AND WAS FROM
SOUTHEAST COLORADO THROUGH NORTH CENTRAL KANSAS AND UP INTO
NORTHEAST NEBRASKA. DENSE CLOUD COVER HAS BEEN IN PLACE ACROSS MUCH
OF THE LOCAL AREA TODAY...AND WITH SOME SHOWERS...AND COOLER AIR
ADVECTING INTO THE AREA...TEMPERATURES HAVE BEEN COOL TODAY.
TEMPERATURES HAVE BEEN IN THE 60S AND LOW 70S MUCH OF THE
DAY...WHILE BRIEF PERIODS OF SUNSHINE ALLOW THE TEMPERATURES TO
QUICKLY JUMP UP INTO THE MID AND UPPER 70S.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 353 PM CDT SUN AUG 31 2014

THE SHORTWAVE TROUGH/PV ANOMALY OVER WYOMING WILL PUSH EAST THROUGH
THIS EVENING. THIS WILL PUSH THE CONVECTION CURRENTLY WEST OF THE
AREA EASTWARD AND SO EXPECT AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE FORECAST AREA THROUGH MID EVENING.
CAPE VALUES AT MID AFTERNOON ARE QUITE MARGINAL...WITH MU CAPES
AROUND 1000 J/KG FOR MUCH OF THE AREA. THERE IS A GOOD AMOUNT OF
LIFT ACROSS THE AREA ASSOCIATED WITH THE MID LEVEL WAVE...SO IF
CONVECTION CAN GET A HOLD OF SOME OF THE INSTABILITY...IT IS
POSSIBLE TO GET SOME MORE INTENSE UPDRAFTS GOING ON. ALSO...THERE IS
DECENT EFFECTIVE SHEAR ACROSS THE AREA...40-50 KTS SO THINKING THERE
COULD BE SOME BRIEF STRONGER STORMS /MORE ISOLATED TO SCATTERED IN
NATURE/ BUT DON/T ANTICIPATE MUCH CHANCES FOR LONG-LASTING
SUPER-CELLULAR STORMS DUE TO THE MINIMAL AMOUNT OF CAPE AVAILABLE.

SKIES SHOULD CLEAR OUT TONIGHT AND AS WINDS DIE DOWN...LOOKING AT
TEMPERATURES DROPPING OFF DOWN INTO THE UPPER 40S AND 50S AS A
COOLER AIRMASS SETTLES IN BEHIND THE SYSTEM.

FOR MONDAY...A WEAK SHORTWAVE TROUGH COMING FROM ITS CURRENT
POSITION JUST OFF THE PACIFIC NORTHWEST COAST WILL QUICKLY MOVE INTO
THE CENTRAL PLAINS. CURRENT MODEL TIMING WOULD BRING THE SHORTWAVE
FROM WYOMING INTO NEBRASKA AFTER 18Z...BRINGING ANOTHER CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS INTO NORTHERN NEBRASKA MONDAY
AFTERNOON. LIFT LOOKS SUFFICIENT...WITH A UPPER LEVEL JET STREAK
PUSHING INTO THE HIGH PLAINS...PUTTING THE LOCAL AREA IN THE LEFT
EXIT REGION TO SUPPORT STRONGER LARGE SCALE LIFT. CAPE ISN/T SUPER
IMPRESSIVE...BUT THERE IS SOME THERE...AND WITH THE DYNAMICS FROM
THE SHORTWAVE WILL KEEP MENTION OF THUNDERSTORMS. TEMPERATURES
MONDAY WILL BE A BIT WARMER THAN WAS EXPERIENCED SUNDAY...BUT WILL
BE BELOW NORMAL AS THE COOLER AIRMASS REMAINS IN PLACE WITH 850MB
TEMPERATURES AT 16C-18C.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 353 PM CDT SUN AUG 31 2014

MONDAY NIGHT THROUGH WEDNESDAY...

FOR MONDAY EVENING...20 TO 30 POPS CONTINUE FOR AREAS NORTHEAST
FROM HAY SPRINGS THROUGH BROKEN BOW AS AN EMBEDDED DISTURBANCE
QUICKLY DROPS SOUTHEAST. ENDED POPS AFTER 06Z WITH SKIES TO BECOME
MOSTLY CLEAR. WITH WEAK HIGH PRESSURE CENTERED OVER NEBRASKA...LOWS
WILL DIP TO THE UPPER 40S AND LOWER 50S BY DAYBREAK.

TUESDAY...A FAIRLY STRONG UPPER TROUGH WILL DROP INTO SRN BRITISH
COLUMBIA AND PAC NW. UPPER FLOW WILL BE ZONAL ACROSS THE CENTRAL
PLAINS. WARM AIR ADVECTION RETURNS AS H8 TEMPS WARM ABOVE 25C SW
AND SERN PNHDL. HIGHS NEAR 80 ONL TO NEAR 88 AT IML.

WARM AIR ADVECTION WILL CONTINUE INTO WEDNESDAY WITH AN EXPANSIVE
THERMAL RIDGE ACROSS THE CENTRAL PLAINS. H85 TEMPS RANGE FROM 25
TO 30C AND HIGHS RESPOND REACHING THE LOWER 90S MOST LOCATIONS.
UPPER FLOW ALSO BECOMES SOUTHWEST AS POSITIVELY TILTED TROUGH
MOVES ACROSS ALBERTA...SRN SASKATCHEWAN INTO MONTANA AND THE PAC
NW.

WEDNESDAY NIGHT THROUGH SUNDAY...

THIS UPPER TROUGH WILL EXPAND ACROSS HUDSON BAY CANADA...THE NRN
PLAINS TO THE PACIFIC NW ON THURSDAY. THIS WILL BRING A COLD FRONT
INTO WESTERN NEBRASKA WEDNESDAY NIGHT. THIS AGREED UPON BY THE
ECMWF...GEM...12Z GFS AND GFS ENSEMBLE. THIS WILL BRING A COOLDOWN
THURSDAY TO THE UPPER 70S NCTRL TO THE LOWER 80S SOUTH...FOLLOWED
BY LOWER 70S FRIDAY AND SATURDAY. SHOWERS AND ISOLATED
THUNDERSTORMS REMAIN IN THE FORECAST THURSDAY NIGHT THROUGH
SATURDAY NIGHT. POST FRONTAL CHANCES NEAR 30 PERCENT SOUTH AND EAST
THURSDAY NIGHT INTO FRIDAY...OTHERWISE SLIGHT CHANCES THROUGH THE
PERIOD. BY SUNDAY THE UPPER TROUGH WILL FILL WITH A BROAD FLAT
RIDGE ACROSS THE CENTRAL U.S. TEMPERATURES SHOULD WARM SLIGHTLY TO
THE MID/UPPER 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 123 PM CDT SUN AUG 31 2014

MAIN AVIATION CONCERN IS TIMING WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. WEAK ACTIVITY EARLY THIS
IS EXPECTED TO BECOME MORE WIDESPREAD BY MID TO LATE AFTERNOON AS
A STRONG MID LEVEL SYSTEM MOVES INTO THE CENTRAL PLAINS.
PRECIPITATION ACTIVITY SHOULD BE MOVING OUT OF THE AREA BY MID
EVENING AND THROUGH MOST AREAS BY 06Z. THERE IS CONCERN FOR SOME
STRATUS LATE TONIGHT AND INTO THE MORNING HOURS MONDAY. HAVE
INCLUDED A MVFR CEILING AT BOTH KVTN AND KLBF TERMINALS...BUT THAT
MAY BE TOO HIGH AND WILL HAVE TO WATCH IF THE CATEGORY SHOULD BE
DROPPED TO IFR. CONDITIONS SHOULD IMPROVE BACK TO VFR WITH WEST TO
NORTHWEST WINDS BY LATE MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BROOKS
SHORT TERM...BROOKS
LONG TERM...ROBERG
AVIATION...BROOKS
Hazardous weather outlook, Aug 31, 1:56 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN AUG 31 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-012100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
356 PM CDT SUN AUG 31 2014 /256 PM MDT SUN AUG 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. WHILE THERE IS AN OUTSIDE
CHANCE FOR A FEW STRONG TO SEVERE STORMS WITH THREATS OF LARGE
HAIL AND DAMAGING WINDS...WIDESPREAD SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS NORTHERN NEBRASKA
MONDAY AFTERNOON AND MONDAY NIGHT. NONE OF THIS ACTIVITY IS
EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY NIGHT AND FRIDAY
AS ANOTHER STRONG COLD FRONT MOVES THROUGH THE AREA. AT THIS TIME
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Special weather statement, Aug 31, 2:41 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM CDT SUN AUG 31 2014

NEZ004-312245-
SHERIDAN NE-
341 PM MDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
445 PM MDT...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF HAY SPRINGS...MOVING EAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  GORDON...
  CLINTON...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  WHITE CLAY...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  MOUNT MARIA...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 108.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 31, 3:31 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -102.200

Hail, Cherry

When
August 31, 4:58 PM CST
Where
Cherry County, 9 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -101.940

Thunderstorm Wind, Cherry

When
August 31, 5:36 PM CST
Where
Cherry County, 14.73 mi S of Eli
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -101.450

Along with thunderstorm wind gusts hail up to the size of nickles was reported.

Hail, Cherry

When
August 31, 5:52 PM CST
Where
Cherry County, 16.58 mi S of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536174, 536175, 536177, 536180.